Alert archive / Colorado / Special Weather Statements in 2018
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 8, 2018, 3:23 PM MDT for Baca County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 3:23 PM MDT (21:23 UTC)
- Expired
- Aug 8, 2018, 4:15 PM MDT
- In force
- 52 min
- Issued by
- NWS Pueblo, CO
County Baca County, CO
The radar
The Amarillo radar (KAMA), 211 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 2381 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797
WWUS85 KPUB 082123
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
323 PM MDT WED AUG 8 2018
COZ099-082215-
Springfield Vicinity/Baca County CO-
323 PM MDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
415 PM MDT...
At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Vilas, or 17 miles southeast of Springfield, moving
southeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Baca
County.
LAT...LON 3699 10210 3699 10238 3724 10254 3734 10233
3702 10204 3700 10204
TIME...MOT...LOC 2123Z 327DEG 22KT 3723 10240
$$
KTSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:44 PM MDT, 39 minutes earlier.
Area forecast discussion, Aug 8, 2:44 PM MDT, 39 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 244 PM MDT Wed Aug 8 2018 .SHORT TERM...(This evening through Thursday) Issued at 205 PM MDT Wed Aug 8 2018 Outflow boundary from morning convection has swept southward across the plains, and was located south of the Arkansas River as of 20z. Convection has persisted along and ahead of the boundary over the plains, with CAPEs of 1-2k J/KG along the eastern mountains and southern I-25 corridor. Farther north, air mass has stabilized, leading to only some limited weak storms over the higher terrain. Out west, drier air has kept most convection suppressed over interior valleys and along the Continental Divide. For the rest of the afternoon into the evening, best chance for storms will be ahead of the outflow boundary over the far southeast plains and across the southeast mountains/srn I-25 corridor, where instability is greatest. Still a risk of a severe storm or two given modest CAPE, though convection today has struggled to produce large hail as updrafts appears slightly weaker than the past few days. Pikes Peak/Colorado Springs/Pueblo regions may miss most convection as cooler/stable air spreads south, though will keep some low pops in place to account for possibility of weak convection drifting east off the high terrain into early evening. Models all suggest convection ends fairly quickly this evening, and will taper back overnight pops considerably from previous forecast. On Thursday, weak upper tropospheric wave continues to drift southward across the region, while precipitable water decreases slightly over the eastern half of Colorado, but increases farther west along the Continental Divide. With best forcing shifting south and steering flow turning more nly, storms may stay fairly close to the higher terrain Thu afternoon, with an increase in convection over the Central/SW mountains as moisture and instability increase. Plains, especially closer to the KS border, will see least chance of storms as upward motion here will be weak. Heavy rainfall over the mountains/burn scars will be the biggest threat from Thu storms, with perhaps some brief near severe hail under a few of the strongest cells. Max temps, especially on the plains, should bounce back upward slightly as early morning convection and associated cold pool will be lacking, with most areas near/slightly below typical Aug maxes. .LONG TERM...(Thursday night through Wednesday) Issued at 205 PM MDT Wed Aug 8 2018 Not much change to the forecast thinking through the extended period. There are some operational model differences between the ECMWF and GFS early next week, and ensemble spreads indicate lower confidence in the overall pattern evolution during that time frame as well. Thursday night...high pressure will continue over the western states, and begin to shift northeast through the overnight hours. Models indicate heavy showers and thunderstorms over the mountain areas through the evening hours, before shifting southward and dissipating overnight. Locally heavy rainfall will be the primary threat through the evening, and burn scars will continue to see the potential for flash flooding. Models in general agreement keeping the Plains dry Thursday night, as flow aloft transitions from northwesterly to northeasterly. Friday through Monday...high pressure is forecast to stretch from Arizona, northeast into the upper midwest, while a slow moving upper trough hangs out over the Texas panhandle. This will keep flow northeasterly across Colorado, with drier conditions into early next week. Showers and thunderstorms will transition to diurnally and terrain driven, especially over the weekend. Expect development over the mountains during the afternoon hours, with southwestward movement through the evening hours. Locally heavy rainfall will be the primary threat over the San Juan range. Given the northeast flow aloft and drier air moving across the Plains, expect dry and warm conditions to continue across the Plains into early next week. Tuesday and Wednesday...models continue to diverge with how they handle the development of the pattern across the region. The GFS wants to rebuild the high pressure aloft over Nevada with northwesterly flow developing across Colorado. Disturbances in the flow would likely bring increased chances for showers and thunderstorms to the whole region. The ECMWF wants to bring the weak trough or low out of the Texas Panhandle north, with wrap around flow developing widespread showers and thunderstorms across the region. While the outcomes are similar, the triggers for widespread shower and thunderstorm development are quite different. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 205 PM MDT Wed Aug 8 2018 Air mass has stabilized around KCOS and KPUB as of 20z, with only some very low chances for weak tsra drifting off the mountains later this evening, thus may end up pulling VCTS mention in 00z tafs if latest trends continue. VFR overnight and into early afternoon Thu, with a VCTS possible both sites after 20z Thu as storms drift slowly away from higher terrain. VFR at KALS tonight and early Thu, with an increasing chance for at least VCTS Thu afternoon, after 20z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...MOZLEY AVIATION...PETERSEN
Hazardous weather outlook, Aug 8, 11:48 AM MDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1148 AM MDT Wed Aug 8 2018 COZ058>089-093>099-091800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1148 AM MDT Wed Aug 8 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will be possible over the eastern mountains, I-25 corridor and southeast plains through the day and into the evening hours, with mainly isolated, weaker storms farther west over the remainder of the mountains and interior valleys. Lightning, gusty winds to 40 mph, small hail and brief heavy rainfall will be possible with all thunderstorms today, and a few storms over the eastern mountains, I-25 corridor and southeast plains could produce hail up to the size of golf balls and wind gusts to 60 mph. Locally heavy rain will be possible with stronger storms as well, and recent burn scars will have the potential for flash flooding this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected to become more isolated in coverage and favor higher terrain locations from Thursday into Monday as a drying trend develops during this time-frame. Then, an increased threat of thunderstorms is expected on Tuesday as monsoonal flow returns to southern Colorado. Primary thunderstorm threats during this time-frame are expected to be hazardous lightning, wind gusts around 40 mph and periods of moderate to heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible today and tonight over the eastern mountains and southeast plains. 10/77
In the hours before
Special weather statement, Aug 8, 1:46 PM MDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Pueblo CO 146 PM MDT WED AUG 8 2018 COZ097>099-082030- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- Las Animas Vicinity/Bent County CO- 146 PM MDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...NORTH CENTRAL BACA AND EASTERN BENT COUNTIES UNTIL 230 PM MDT... At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Two Buttes Reservoir, or 22 miles south of Lamar, moving southeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Two Buttes Reservoir. LAT...LON 3781 10287 3793 10257 3772 10230 3752 10265 TIME...MOT...LOC 1946Z 317DEG 9KT 3776 10269 KTS
Special weather statement, Aug 8, 1:52 PM MDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Pueblo CO 152 PM MDT WED AUG 8 2018 COZ098-082030- Lamar Vicinity/Prowers County CO- 152 PM MDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PROWERS COUNTY UNTIL 230 PM MDT... At 152 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Coolidge, moving east at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Prowers County. LAT...LON 3778 10219 3796 10215 3796 10204 3774 10204 TIME...MOT...LOC 1952Z 279DEG 6KT 3786 10209 KTS
Special weather statement, Aug 8, 2:29 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Pueblo CO 229 PM MDT WED AUG 8 2018 COZ098-099-082115- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- 229 PM MDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PROWERS AND NORTHEASTERN BACA COUNTIES UNTIL 315 PM MDT... At 229 PM MDT, Doppler radar was tracking a strong thunderstorm over Two Buttes, or 14 miles northeast of Springfield, moving southeast at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Walsh and Two Buttes. LAT...LON 3756 10261 3768 10239 3751 10211 3732 10235 TIME...MOT...LOC 2029Z 316DEG 18KT 3755 10243 KTS
Special weather statement, Aug 8, 2:33 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Pueblo CO 233 PM MDT WED AUG 8 2018 COZ098-082115- Lamar Vicinity/Prowers County CO- 233 PM MDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS COUNTY UNTIL 315 PM MDT... At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles north of The Saunders Elevator, moving southeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Prowers County. LAT...LON 3775 10223 3786 10210 3784 10204 3765 10204 TIME...MOT...LOC 2033Z 307DEG 17KT 3775 10210 KTS
Special weather statement, Aug 8, 3:10 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
310 PM MDT WED AUG 8 2018
COZ099-082200-
Springfield Vicinity/Baca County CO-
310 PM MDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA COUNTY UNTIL
400 PM MDT...
At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Pritchett, or 25 miles southwest of Springfield,
moving south at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Baca
County.
LAT...LON 3720 10308 3728 10297 3710 10269 3700 10283
3700 10296
TIME...MOT...LOC 2109Z 339DEG 18KT 3716 10297
KTSSpecial weather statement, Aug 8, 3:23 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
323 PM MDT WED AUG 8 2018
COZ099-082215-
Springfield Vicinity/Baca County CO-
323 PM MDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
415 PM MDT...
At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Vilas, or 17 miles southeast of Springfield, moving
southeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Baca
County.
LAT...LON 3699 10210 3699 10238 3724 10254 3734 10233
3702 10204 3700 10204
TIME...MOT...LOC 2123Z 327DEG 22KT 3723 10240
KTSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:13 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 32 min |
| Aug 7, 6:43 PM MDT | Special Weather Statement | PUB | Custer | 32 min |
| Aug 7, 6:50 PM MDT | Areal Flood Advisory | PUB | Custer | 115 min |
| Aug 7, 7:05 PM MDT | Special Weather Statement | PUB | Custer | 25 min |
| Aug 7, 7:19 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Huerfano | 26 min |
| Aug 7, 7:42 PM MDT | Severe Thunderstorm Warning | PUB | Costilla, Custer, Huerfano | 33 min |
| Aug 7, 8:13 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 32 min |
| Aug 7, 9:27 PM MDT | Special Weather Statement | PUB | Crowley | 33 min |
| Aug 7, 9:29 PM MDT | Special Weather Statement | PUB | Crowley | 46 min |
| Aug 7, 9:49 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero, Pueblo | 26 min |
| Aug 7, 10:00 PM MDT | Special Weather Statement | PUB | Crowley | 30 min |
| Aug 7, 10:13 PM MDT | Special Weather Statement | PUB | Crowley | 32 min |
| Aug 7, 10:17 PM MDT | Special Weather Statement | PUB | El Paso | 28 min |
| Aug 7, 10:22 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 23 min |
| Aug 7, 10:25 PM MDT | Special Weather Statement | PUB | Kiowa | 50 min |
| Aug 7, 10:38 PM MDT | Special Weather Statement | PUB | Otero | 37 min |
| Aug 7, 10:44 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 31 min |
| Aug 7, 10:50 PM MDT | Special Weather Statement | PUB | El Paso | 40 min |
| Aug 7, 10:52 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 23 min |
| Aug 7, 10:58 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 32 min |
| Aug 7, 11:12 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 33 min |
| Aug 7, 11:15 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 30 min |
| Aug 7, 11:27 PM MDT | Special Weather Statement | PUB | Prowers | 48 min |
| Aug 7, 11:33 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 42 min |
| Aug 7, 11:41 PM MDT | Special Weather Statement | PUB | Pueblo | 49 min |
| Aug 7, 11:45 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 30 min |
| Aug 8, 12:01 AM MDT | Areal Flood Advisory | PUB | El Paso | 3 hr |
| Aug 8, 12:05 AM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 25 min |
| Aug 8, 12:12 AM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 33 min |
| Aug 8, 12:42 AM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 33 min |
| Aug 8, 1:12 AM MDT | Special Weather Statement | PUB | Crowley | 48 min |
| Aug 8, 1:14 AM MDT | Severe Thunderstorm Warning | PUB | Crowley, Pueblo | 31 min |
| Aug 8, 1:58 AM MDT | Special Weather Statement | PUB | Otero | 47 min |
| Aug 8, 9:52 AM MDT | Special Weather Statement | PUB | El Paso | 38 min |
| Aug 8, 10:04 AM MDT | Severe Thunderstorm Warning | PUB | El Paso | 41 min |
| Aug 8, 10:40 AM MDT | Special Weather Statement | PUB | El Paso | 50 min |
| Aug 8, 10:44 AM MDT | Severe Thunderstorm Warning | PUB | El Paso | 31 min |
| Aug 8, 10:59 AM MDT | Severe Thunderstorm Warning | PUB | El Paso | 46 min |
| Aug 8, 11:13 AM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 47 min |
| Aug 8, 11:36 AM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 23 min |
| Aug 8, 11:38 AM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 52 min |
| Aug 8, 11:52 AM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 38 min |
| Aug 8, 12:06 PM MDT | Special Weather Statement | PUB | Kiowa | 39 min |
| Aug 8, 12:23 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero, Pueblo | 37 min |
| Aug 8, 12:35 PM MDT | Special Weather Statement | PUB | Prowers | 40 min |
| Aug 8, 1:23 PM MDT | Flash Flood Warning | PUB | Huerfano | 2 hr |
| Aug 8, 1:26 PM MDT | Special Weather Statement | PUB | Huerfano | 49 min |
| Aug 8, 1:46 PM MDT | Special Weather Statement | PUB | Prowers | 44 min |
| Aug 8, 1:51 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 24 min |
| Aug 8, 1:52 PM MDT | Special Weather Statement | PUB | Prowers | 38 min |
| Aug 8, 2:13 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 32 min |
| Aug 8, 2:25 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 20 min |
| Aug 8, 2:29 PM MDT | Special Weather Statement | PUB | Baca | 46 min |
| Aug 8, 2:33 PM MDT | Special Weather Statement | PUB | Prowers | 42 min |
| Aug 8, 2:52 PM MDT | Flash Flood Warning | PUB | Las Animas | 53 min |
| Aug 8, 3:10 PM MDT | Special Weather Statement | PUB | Baca | 50 min |
Nearby
Special Weather Statements in Colorado, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.